9

Angiotensin II receptor blockers (ARBs) are commonly used to treat hypertension. One of the side effects of these drugs is to raise serum potassium levels. This occurs because ARBs block the effects of angiotensin II on receptors, which leads to reduced aldosterone production. Aldosterone causes retention of sodium and excretion of potassium, thereby lowering serum potassium levels.

My question is whether this effect is immediate or delayed. For example, if a person begins taking an ARB daily, will its effect on potassium levels be the same on day 1 as it will be on day 30?

Assume normal kidney function and no other drugs. If the particular ARB matters, consider losartan.

3
  • 1
    Downvoter - I have absolutely no idea why you downvoted, so whatever your reason I learned nothing from it. – Carey Gregory Oct 16 '15 at 14:09
  • 2
    Not sure why the downvote either, I think it's an excellent question for the site. – JohnP Oct 16 '15 at 17:52
  • 1
    Agreed, great pharmacodynamics question about both the onset of clinically observable potassium elevation and whether it causes additional accumulation before/after reaching steady state. I would love to see more of these questions on SE Health. – DoctorWhom Jan 1 '17 at 15:56
5

Drug levels rise to reach a steady state in about 4-5 doses. Moreover, occurrence of increased potassium (hyperkalemia) also depends on other factors, especially kidney function. Hyperkalemia is much commoner if kidney function is impaired. Also, if person is on other drugs that cause rise in potassium, hyperkalemia is more likely. These drugs include ACE (angiotensin converting enzyme) inhibitors and spironolactone. These 2 are mentioned here since they are also used for conditions where ARBs may be used, namely heart failure and high blood pressure.

Quoting from 'DRUG INTERACTIONS' part of http://www.drugs.com/pro/losartan.html

As with other drugs that block angiotensin II or its effects, concomitant use of potassium-sparing diuretics (e.g., spironolactone, triamterene, amiloride), potassium supplements, or salt substitutes containing potassium may lead to increases in serum potassium.

The effect on potassium is through blocking effect of aldosterone axis so it is an immediate effect.

3
  • 2
    Please consider editing this to add reliable sources. Some actual data about the time course of hyperkalemia would be very helpful here, since it’s not obvious that plasma steady state will necessarily determine the time course of hyperkalemia. (Does anyone still use ACEI and ARB in combination? (See, e.g., BMJ 2013 review by Makani et al.)) – Susan Oct 16 '15 at 1:35
  • 1
    I'm not really asking about hyperkalemia but rather just increases in K+ caused by the drug that remain within normal limits. I've edited the question to clarify that you should assume normal kidney function and no other drugs being involved. – Carey Gregory Oct 16 '15 at 1:36
  • I do hope you edit it to reflect the citations and the subsequent edit by @CareyGregory, I think this could be great answer. – JohnP Oct 16 '15 at 17:53

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.